Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 436, NWS Blacksburg, VA

July 22, 2011Pulaski County, City of Radford, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2011, 3:18 PM EDT for Pulaski County, City of Radford, Virginia. It was in force for 57 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 3:18 PM EDT (19:18 UTC)
Expired
Jul 22, 2011, 4:15 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Radford, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:38 PM EDTTSTM WND DMG1 Sse Pulaski, VASEVERAL TREES DOWN ON MILLER LANE. 5 HOMES WITH MINOR DAMAGE.
Jul 22, 3:38 PM EDTTSTM WND DMG5 Ssw Dublin, VATREES DOWN ON BUS AT MEMORIAL DIVE AND BOB WHITE BLVD
Jul 22, 3:38 PM EDTHAIL 11 Sse Pulaski, VAQUARTER INCH HAIL REPORTED ON MILLER ROAD.
Jul 22, 3:40 PM EDTTSTM WND DMG5 Nnw Allisonia, VATREES AND BRANCHES DOWN.
Jul 22, 3:40 PM EDTNON-TSTM WND DMG4 Ssw Dublin, VATREES AND LIMBS DOWN AT BOB WHITE BLVD AND NEWBERN RD
Jul 22, 3:45 PM EDTTSTM WND DMG1 Sse Dublin, VAMULTIPLE LARGE LIMBS BLOWN DOWN ALONG ROUTE 11 NEAR THE INTERSECTION WITH ROUTE 100.
Jul 22, 3:45 PM EDTTSTM WND DMG2 Sse Dublin, VA8 INCH DIAMETER TREE DOWN ON WOODLYN ST
Jul 22, 3:45 PM EDTTSTM WND DMG2 Sw Dublin, VALARGE LIMBS DOWN ON ROUTE 11.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2953 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS51 KRNK 221918
SVRRNK
VAC155-750-222015-
/O.NEW.KRNK.SV.W.0436.110722T1918Z-110722T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA
  CITY OF RADFORD IN SOUTHWEST VIRGINIA

* UNTIL 415 PM EDT.

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DRAPER...OR NEAR
  ALLISONIA...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRAPER...
  CLAYTOR LAKE STATE PARK...
  DUBLIN...
  RADFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3721 8071 3714 8051 3712 8054 3712 8055
      3710 8056 3709 8058 3707 8056 3690 8069
      3698 8084
TIME...MOT...LOC 1919Z 209DEG 8KT 3701 8071

$$

RCS
3 follow-up statements
521 
WWUS51 KRNK 221936
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT FRI JUL 22 2011

VAC155-750-222015-
/O.CON.KRNK.SV.W.0436.000000T0000Z-110722T2015Z/
PULASKI VA-CITY OF RADFORD VA-
336 PM EDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT 
FOR THE CITY OF RADFORD...PULASKI COUNTY...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DUBLIN...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  DRAPER...
  CLAYTOR LAKE STATE PARK...
  DUBLIN...
  RADFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

&&

LAT...LON 3721 8071 3714 8051 3712 8054 3712 8055
      3710 8056 3709 8058 3707 8056 3690 8069
      3698 8084
TIME...MOT...LOC 1936Z 211DEG 8KT 3706 8071

$$

RCS
201 
WWUS51 KRNK 221955
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT FRI JUL 22 2011

VAC155-750-222015-
/O.CON.KRNK.SV.W.0436.000000T0000Z-110722T2015Z/
PULASKI VA-CITY OF RADFORD VA-
355 PM EDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR THE CITY OF RADFORD... PULASKI COUNTY...

AT 347 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. STORM SPOTTERS DRIVING 
ALONG I-81...NEAR MILE MARKER 92...REPORTING VERY HEAVY RAIN AND 
GUSTY WINDS. THIS STORM WAS LOCATED NEAR DUBLIN AT 350 PM...MOVING 
NORTHEAST AT 5 MPH. THIS STORM IS WEAKENING BUT HEAVY RAIN IS 
EXPECTED TO CONTINUE THROUGH 430 PM.

LOCATIONS IMPACTED INCLUDE...
  DRAPER...
  CLAYTOR LAKE STATE PARK...
  DUBLIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3721 8071 3714 8051 3712 8054 3712 8055
      3710 8056 3709 8058 3707 8056 3690 8069
      3698 8084
TIME...MOT...LOC 1951Z 204DEG 5KT 3707 8071

$$

RCS
015 
WWUS51 KRNK 222006
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT FRI JUL 22 2011

VAC155-750-222016-
/O.EXP.KRNK.SV.W.0436.000000T0000Z-110722T2015Z/
PULASKI VA-CITY OF RADFORD VA-
406 PM EDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...PULASKI 
COUNTY EXPIRES AT 415 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3721 8071 3714 8051 3712 8054 3712 8055
      3710 8056 3709 8058 3707 8056 3690 8069
      3698 8084
TIME...MOT...LOC 2006Z 204DEG 5KT 3709 8070

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:32 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 22, 2:32 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT FRI JUL 22 2011

.SYNOPSIS...
IT IS GOING TO STAY HOT FOR ANOTHER COUPLE OF DAYS WHILE THE RIDGE
STAYS AROUND. A FRONT IS POISED TO SINK SOUTH INTO THE GREAT LAKES
AND OHIO VALLEY LATE THIS WEEKEND SENDING THE RIDGE FURTHER
SOUTHWEST. THIS FRONT IS GOING TO SWING THROUGH OUR REGION EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
H85 TEMP FROM 12Z RAOB WAS A DEGREE WARMER THAN YESTERDAY SO MAX T
MIGHT BE A LITTLE WARMER TODAY...BUT OVERALL EXPECTING SIMILAR
HIGH TEMPS WITH 100F ATTAINABLE AT ROA/LYH/DAN. NO CHANGES TO
CURRENT HAZARDS ALTHOUGH GETTING 3HRS OF GREATER THAN 110F HEAT
INDEX IS GOING TO BE TOUGH WITH REGARDS T THE EXCESSIVE HEAT
WARNING. MORE LOW CLDS ACROSS SE WEST VA THIS AM THAN YESTERDAY
MAY KEEP LWB/BLF A FEW DEGREES COOLER TODAY. ALTHOUGH SLIGHT BEST
CHC FOR STORMS WILL BE ACROSS NW NC...WHICH CAN PRODUCE QUICK
HEAVY RAINFALL.

PREV DISC...

GOING WITH A BLEND OF THE GFS/ECMWF THIS PERIOD. CURRENT HEADLINES
FOR HEAT TO STAY IN AS IS. THINK CRITERIA FOR EXCESSIVE HEAT WARNING
TO MAINLY BE REACHED ACROSS ERN BUCKINGHAM COUNTY...BUT NOT GOING TO
DROP THE OTHER COUNTIES...GIVEN THE MARGINAL FLUCTUATIONS IN LOCAL
DEWPOINTS.

OTHERWISE...THIS SHOULD BE THE HOTTEST DAY OF THE PERIOD. THE ONLY
ISSUE FOR HIGH TEMPS IN THE WEST COULD BE FROM CONVECTION THAT WILL
FIRE UP ALONG THE APPS BY MIDDAY AS THE WEAK VORT ACROSS KY/TN THIS
MORNING STARTS TO WORK BACK EAST TOWARD WV THIS AFTN. THIS SHOULD
WEAKEN THE CAP ENOUGH FOR SCT STORMS TO FORM. SLOW MOVING STORMS
WILL BRING POTENTIAL FOR ISOLATED FLOODING CONCERNS WITH PWATS
140-150 PERCENT OF NORMAL.

WILL KEEP ISOLATED POPS AS FAR EAST AS THE BLUE RIDGE...WITH POPS
TAPERING OFF TONIGHT WITH LOSS OF HEATING...ALTHOUGH COULD SEE SOME
CONVECTION ALL NIGHT ACROSS THE WV MTNS/FAR SW VA WITH THAT WEAK
UPPER VORT LINGERING IN THIS HUMID AIRMASS.

FOR HIGHS TODAY...LEANED TOWARD OUR LOCAL MOS...UNDERCUTTING MAV/MET
BY A DEGREE OR TWO. RECORD HIGHS LOOK POSSIBLE AT BLUEFIELD FOR
SURE. THE REST...NOT QUITE. SEE CLIMATE SECTION BELOW.

TONIGHT SHOULD BE MUGGY WITH LOWS IN THE UPPER 60S TO MID 70S
ONCE AGAIN.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
DURING THIS PORTION OF THE FORECAST...ANTICIPATE A RETROGRESSION OF
THE UPPER RIDGE TO THE SOUTH CENTRAL U.S.  THIS WILL ALLOW FOR TREND
FOR DISTURBANCES MOVING WITHIN THE NORTHWEST FLOW ON THE NORTHEAST
SIDE OF THE RIDGE TO HAVE A BETTER CHANCE TO IMPACT OUR REGION WITH
ASSOCIATED SHOWERS AND STORMS. ALSO...THE PREVAILING 850 MB FLOW
WILL TAKE ON MORE OF A SOUTHWEST FETCH INTO OUR REGION WITH GULF OF
MEXICO ORIGINS. THIS ALSO PAINTS A PICTURE OF A PATTERN WITH BETTER
CHANCES OF MOISTURE LADEN SHOWERS AND STORMS OVER THE
WEEKEND...ESPECIALLY OVER THE MOUNTAINS. WE ANTICIPATE MONDAY TO
HAVE THE GREATEST POTENTIAL FOR SHOWERS AND STORMS AS A COLD FRONT
MOVES INTO THE REGION. TEMPERATURES WILL TREND ONLY SLIGHTLY COOLER
THROUGH THE WEEKEND...BUT STILL AT LEAST FIVE TO TEN DEGREES ABOVE
NORMAL...AND HEAT INDEX VALUES AT OR ABOVE 105 IN THE FAR EASTERN
PART OF THE AREA ON SATURDAY. ON MONDAY...TEMPERATURES WILL BE JUST
SLIGHTLY WARMER THAN NORMAL WITH MORE CLOUD COVER AND PRECIPITATION
ACROSS THE AREA.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE FRONTAL BOUNDARY SHOULD DIP INTO THE CAROLINAS
TUESDAY/WEDNESDAY...FOLLOWED BY COOLER HIGH PRES RIDGING IN FROM
THE NORTH. DRIER AIR SHOULD PUSH IN FROM THE NORTH BEHIND THE
FRONT ON TUESDAY...AND ESPCLY ON WEDNESDAY WITH THE HIGH WEDGED IN
FROM THE NORTH. HELD ON TO LOW POPS IN THE SOUTHEAST TUESDAY GIVEN
THE POTENTIAL FOR SLOWER TIMING. KEPT ISOLD CONVECTION FOR MIDWEEK
WITH SLOW WARM UP. LEANED TOWARDS HPCGUIDE FOR TEMPERATURES WHICH
WAS GENERALLY A BLEND OF ECMWF AND ECMWF ENSEMBLE MEANS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CLUSTER OF STORM WHICH DEVELOPED THANKS TO A SOUTHERLY UPSLOPE
COMPONENT WILL BE AFFECTING BLF OVER THE NEXT HOUR OR SO. NOT OUT
OF THE QUESTION THAT MORE STORMS FIRE SOUTH OF BLF AND AFFECT THE
TERMINAL LATER THIS AFTERNOON. SOME TEMPO IFR CONDS MAY RESULT.
FEW ISOLATED CELLS ALSO POPPING UP NEAR ROA/BCB SO THESE TERMINALS
MAY ALSO BE AFFECTED THIS AFTERNOON. TONIGHT SHOULD FOLLOW LAST
NIGHT IN TERMS OF FOG DURATION AND INTENSITY...WITH LIFR AT LWB
AND BORDERLINE MVFR/IFR ELSEWHERE. CONSIDERING THE STORMS AT BLF
CURRENTLY...THIS MAY ALSO SET THE STAGE FOR LIFR FOG THERE LATE
TONIGHT. LWB AND POSSIBLY BLF SHOULD IMPROVE TO VFR BY 15Z.

THE SATURDAY FORECAST LOOKS TO BE A REPEAT OF TODAY WITH SCT
STORMS IN THE MTNS IN THE AFTN...FOLLOWED BY FOG AGAIN SAT NIGHT
IN THE MTNS AND LYH/DAN POSSIBLY.

THE RIDGE BREAKS DOWN SUNDAY INTO EARLY NEXT WEEK WITH A FRONT
MOVING IN. THIS FRONT SHOULD BRING A BETTER THREAT OF TSRA TO MOST
OF THE CWA MONDAY. AS COOLER AIR ARRIVES INTO TUESDAY MORNING
THERE SHOULD BE SOME IFR FOG WITH A WET GROUND THEN A DRY TUESDAY
PM FOLLOWS.

&&

.CLIMATE...
BLUEFIELD HAS ALREADY SET A NEW RECORD HIGH FOR TODAY JULY 22ND.

RECORD HIGHS   FRI/22ND

ROANOKE        103/1952
LYNCHBURG      102/1926
DANVILLE       104/1952
BLACKSBURG      95/1983
BLUEFIELD       87/2008

RECORD WARMEST LOW TEMPERATURES
               FRI/22ND

ROANOKE        75/1912
LYNCHBURG      80/1930
DANVILLE       76/1977
BLACKSBURG     70/1983
BLUEFIELD      72/2010

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ019-022>024-
     032>035-043>045-058.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ046-
     047-059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ003>006-019-
     020.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...KM/WP
SHORT TERM...DS
LONG TERM...KK
AVIATION...KM/WP
CLIMATE...
Hazardous weather outlook, Jul 22, 4:10 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EDT FRI JUL 22 2011

VAZ046-047-059-230815-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
410 AM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDICES WILL AGAIN APPROACH 110 DEGREES SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ019-022>024-032>035-043>045-058-230815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-
410 AM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDICES SHOULD CLIMB TO AROUND 105 SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-230815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
410 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE HEAT INDEX THIS AFTERNOON WILL SOAR INTO THE MID 90S IN THE
MOUNTAINS...AS AS HIGH AS 100 TO 104 IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT INDICES WILL AGAIN BE IN THE MID 90S TO 104 DEGRESS
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 2:11 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT FRI JUL 22 2011

NCZ019-221915-
WILKES NC-
211 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RONDA...AND
IS NEARLY STATIONARY.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CLINGMAN AROUND 230 PM AND WINDY GAP AROUND
315 PM.

LAT...LON 3610 8098 3620 8111 3631 8094 3623 8087
      3620 8087

RCS
Special weather statement, Jul 22, 2:50 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI JUL 22 2011

NCZ001-221945-
ASHE NC-
250 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF WHITETOP. THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3655 8170 3657 8170 3659 8168 3659 8157
      3658 8153 3646 8166 3647 8170 3654 8171

RCS
Special weather statement, Jul 22, 2:58 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT FRI JUL 22 2011

VAZ015-221945-
GRAYSON VA-
258 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GALAX CITY...
DRIFTING NORTH AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FRIES AROUND 325 PM.

LAT...LON 3664 8104 3672 8098 3667 8093 3668 8094
      3665 8095 3664 8092 3663 8093 3663 8092
      3665 8091 3663 8090 3658 8095

RCS
Special weather statement, Jul 22, 3:00 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT FRI JUL 22 2011

VAZ013-221945-
PULASKI VA-
300 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PULASKI COUNTY...

AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
ALLISONIA...DRIFTING WEST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF PULASKI COUNTY.

LAT...LON 3691 8068 3698 8072 3704 8056 3699 8054
      3697 8055 3694 8059 3694 8061 3692 8066

RCS
Local storm report, Jul 22, 3:08 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     4 WSW BLAND             37.08N 81.18W
07/22/2011                   BLAND              VA   911 CALL CENTER

            TREE BLOWN DOWN ON SOUTH SCENIC HIGHWAY.

&&

CHENARD
Special weather statement, Jul 22, 3:15 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI JUL 22 2011

VAZ015-222000-
GRAYSON VA-
315 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
INDEPENDENCE...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ELK CREEK AROUND 330 PM AND COMERS ROCK
AROUND 400 PM.

LAT...LON 3675 8129 3676 8118 3677 8115 3676 8114
      3677 8112 3666 8104 3663 8119

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:26 PM EDTSpecial Weather StatementRNKSmyth49 min
Jul 22, 1:05 PM EDTSpecial Weather StatementRNKPatrick40 min
Jul 22, 1:14 PM EDTSpecial Weather StatementRNKBland46 min
Jul 22, 1:20 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell, Wythe40 min
Jul 22, 1:55 PM EDTSpecial Weather StatementRNKTazewell35 min
Jul 22, 2:58 PM EDTSpecial Weather StatementRNKCity of Galax47 min
Jul 22, 3:00 PM EDTSpecial Weather StatementRNKPulaski45 min
Jul 22, 3:15 PM EDTSpecial Weather StatementRNKGrayson45 min
Jul 22, 3:36 PM EDTFlash Flood WarningRNKSmyth, Tazewell5 hr
Jul 22, 3:52 PM EDTHeat AdvisoryRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 5 more28 hr
Jul 22, 5:23 PM EDTSpecial Weather StatementRNKCampbell37 min
Jul 22, 5:27 PM EDTSpecial Weather StatementRNKPatrick33 min
Jul 22, 7:02 PM EDTSpecial Weather StatementRNKBedford43 min
Jul 22, 7:21 PM EDTSpecial Weather StatementRNKPittsylvania39 min
Jul 22, 7:38 PM EDTSpecial Weather StatementRNKBath37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.